“In My Own Words”

Lariam Sufferers Describe Their Experiences

“After taking Lariam … I [developed] rapid heartbeat, paranoia, and panic.
I have since had episodes of severe panic, depression, sleep disturbances, shaking, flushing and feeling of foreboding …
This is by far the worst thing that has ever happened to me.
The psychotic episodes were nearly unbearable.”

“I know of one Marine … that committed suicide while we were in Mogadishu. I also know that there was another Marine [in Mogadishu] who had to be treated for a Lariam freakout … As for Me well … suicidal ideations … yes … never attempted it though. … the funny thing is we all had these symptoms in Somalia, as a matter of fact we joked about the rampant insanity that everyone seemed to be experiencing.”

“I was not warned of the dangerous side effects … ended up in a mental hospital by the end of the trip because no one could explain my manic behavior. My brother flew down from the States to get me because I called home several times stating that my boyfriend was trying to drug me and kill me.”

“Very ill since my first week of Lariam … been from doctor to doctor … after numerous blood tests, they find nothing wrong! … very frustrating and confusing … began to think that maybe nothing was wrong and that all my symptoms (tired and weak, nausea, headaches, dizziness, mood swings, insomnia, shortness of breath, rapid heartbeats) were psychological. I have been off of Lariam for almost 4 months now and just when I think the symptoms are getting better I will have a day when I am feeling bad again. What can I do to speed up the process? Is there any drug that will counteract this medicine? How can I make sure that no one else has to go through this?”

“My wife and I had adverse psychiatric reactions to Lariam while serving … in West Africa from 1989 to 1992. It resulted in documented severe depression attacks that lasted until 1996.”

“After having a ‘breakdown’ and panic attacks at work yesterday, and putting lack of concentration and ‘depression’ at work down to post holiday blues, I now realize that I am suffering from the effects of Lariam.”

“I felt my head was leaving my body and I was falling down rapidly into an unknown darkness … I was confused and afraid … [imagined I saw] arrows and other geometrical figures battling with each other … I saw myself looking at my body and I thought I had to throw away that body because it was not useful anymore. On the 16th floor of the hotel in Bangkok, I was afraid to go close to the window. I thought the window would open itself and then I might fly out of the window.”

“I served in Somalia in 1993 for 5 months. I took Lariam once a week for the entire tour. That was 8 years ago. I have been diagnosed with PTSD [Post Traumatic Stress Disorder] by the VA and received 100% disability. I have attempted suicide 10 times and have shot myself twice. I suffer from severe depression. I learned about Lariam on the Internet about 3 years ago but was just too depressed to do anything about it.”

“I went to Africa … in excellent physical condition … suffered intense chest pain on Mount Kilimanjaro … could not move … six porters carried me down the mountain on a stretcher for 6 hours in the dark. I continued having ‘attacks’ that included accelerated heart rate, numbness, tingling sensations in the extremities and face, shortness of breath, and dizziness. I was discharged from the hospital … and was told my heart was fine. Foolishly, I then took another Lariam pill and a few days later suffered another ‘attack.’ I returned to the Nairobi Hospital and was diagnosed with Lariam toxicity. The doctor told me that I would be suffering these ‘attacks’ for a couple more months. In total, I had 3 pills.”

“I am suffering from the harsh side effects of Lariam. …I just search and search for a solution not just for myself but everyone touched by this … I am ashamed to say that I have had to almost hold all my Doctors’ hands through this process to get anything done. My doctor was told by Roche that the side effects should last nine months from the last pill taken. I feel bothered … but I am also vindicated … I feel my Doctors never truly believed me and my Lariam-caused nightmare.”

“After taking my fifth pill (in Africa), muscles in my body began to tingle, grow weak and painful … unlike any common muscle pains … spread to my jaw and was followed a week later by extreme dry mouth and incredible nausea requiring a trip to the emergency room. The nausea, like the muscle weakness and pains, was different from any other illness or injury, however extreme, I had ever felt. All the tests the hospital performed came back normal. The nausea would decline over next 12 hours and then begin to cycle back through again a day later. I was also experiencing extreme anxiety. Although the emotional reaction was not rationally unfounded (foreign country, unprecedented and severe illness) it nevertheless seemed out of my control.”

“…in early December 1992 we took [Lariam] in Somalia. …ironically enough [it]did not prevent me and hundreds of [US military personnel] being diagnosed with malaria … I have … panic, anxiety, depression, migraine and even hallucinations. These were dismissed by [others] … I became more withdrawn and at times quite unstable … led to my separation from my [family] … I get depression and anxiety attacks … severe headaches practically on a daily basis and I never had any history or migraines or other headaches … need to know if my [experience] is similar to others exposed to this drug. It will at least give me some peace of mind.”

“My travel clinic and my doctors told me nothing of the Lariam debate … nor did they encourage me to educat[e] myself regarding this drug. I feel the US is highly undereducated regarding this controversial drug and its potential side effects.”

“I have been a Lariam sufferer for 4 years It has completely ruined all aspects of my life. My social life has been nonexistent, my family life has been affected, my career has been halted, and my mental state has now been affected … I could write a book on [Lariam] and would if I could concentrate for more than a few minutes at a time.”

“I took Lariam in March 22, 1999. On March 26, I had the first attach of acute vertigo with the room spinning and no ability to balance. Lasted two weeks, but I am left with lack of balance, disorientation, and a perception of after motion any time I move my head. Is there any relief from this? Does it go away in time?”

“A complete, do-it-yourself Dr. Jekyll and Mr. Hyde kit, all in five little bitty pills. I have been able to experience just about every psychological problem known to mankind in just three short days.”

“I am a physician who [was] in excellent health [until Lariam] … can’t focus … not sleeping … remain very anxious. My biggest fear is that although the half life is supposed to be 21 days, that it will take considerably longer to get rid of the effects of the drug. … I have this sick sense that this may be a permanent problem. … I feel like my brain … has been fried … have grave concerns that my career is ruined. …was never advised of
side effects … the [Lariam] package insert was not included….”

“Since [taking Lariam ] three years ago, my brain hasn’t worked the
way it used to. It’s as if someone has gone in [to my head] and
rearranged the furniture. I would give anything to feel like I did,
be the person I was, before Lariam.”

“Three years ago I took Lariam for three weeks. The result was immediate psychological terror and a near suicidal experience. I had hives all over my body, hourly temperature fluctuations and hallucinations. I would sit in the
corner of a room, shaking and shivering, and nobody could help me.
I was forced to end my trip early and return to the US,
where NO doctor could assist me.”

“[a physician] took Lariam in November 1995. …after the 4th dose I began to experience adverse reaction … extensive neurologic impairment, severe nausea, vomiting, intermittent fever, chills, insomnia, depression, anxiety, numbness in both lower extremities, no feeling below my knees … that persists to this day … Only after extensive research here [US] and internationally, over $30,000 in medical costs, and numerous talks with tropical medicine experts in the UK, did I realize I was suffering from Lariam toxicity.”

“Within a few days [of taking Lariam] I developed a spot on my cheek … a pea-sized open area that would not heal. …[I developed] more patches, itching, redness … open sores that scabbed over, peeled and bled … The day I left Africa my face was 98% inflamed, with welted circular patches that intensely itched and wept so badly that I carried a towel with me to stop the dripping.”

“After two years … I feel as if I am going to collapse, my legs turn to jelly … feel I’m completely drained of all my energy … that everything around me is about to start spinning … loss of coordination … panic attacks … nausea … broken nights and unsettled sleep … stomach pains … disturbed vision. I am a thirty-year-old male and before [Lariam] I regularly played
rugby and football. [Now] no doctors are able to give me any indication as to
when or if I will ever get better.”

“Violent dreams … every few nights … My friends … were having similar dreams and they’d say, ‘I had another mefloquine dream last night.’”

“I took Lariam three years ago. I have a fever of over 100 degrees while typing this, am incredibly dizzy, my back aches, my eyes spin and are blurry, my ears hurt, my arm and leg hurt, my heart is doing funny things ….”